Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2018, 9:11 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 9:11 PM CDT (02:11 UTC)
- Expired
- May 28, 2018, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
834 WUUS53 KICT 290211 SVRICT KSC009-167-290315- /O.NEW.KICT.SV.W.0096.180529T0211Z-180529T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 911 PM CDT MON MAY 28 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Russell County in central Kansas... Barton County in central Kansas... * Until 1015 PM CDT * At 910 PM CDT, a severe thunderstorm was located near Bison, moving northeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell Airport. This includes Interstate 70 between Mile Markers 176 and 202. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3913 9904 3913 9853 3826 9849 3826 9903 TIME...MOT...LOC 0210Z 240DEG 49KT 3858 9919 HAIL...0.75IN WIND...60MPH $$ VAUGHAN
1 follow-up statement
253
WWUS53 KICT 290310
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1010 PM CDT MON MAY 28 2018
KSC009-167-290319-
/O.EXP.KICT.SV.W.0096.000000T0000Z-180529T0315Z/
Russell KS-Barton KS-
1010 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL AND BARTON COUNTIES
WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3913 9904 3913 9853 3826 9849 3826 9903
TIME...MOT...LOC 0309Z 240DEG 49KT 3897 9832
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:00 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 28, 7:00 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 700 PM CDT Mon May 28 2018 .SYNOPSIS... Issued at 335 PM CDT Mon May 28 2018 While the ridge is on its exit, the trough along the Front Range is beginning to move east. There has been ongoing convection across south central Nebraska and north central Kansas through the day. An outflow boundary and modest instability have certainly aided in maintaining this activity which has included severe storms and even flash flooding for a few counties. This is only a pre-show to more extensive activity that is expected later this afternoon and evening with its further expansion. Subtropical Storm Alberto is close to making its onshore debut on the Florida Panhandle near Panama City. This system is tracking due north and will move into Alabama tonight. Flooding and gusty winds have already begun in that area. High temperatures have kept the 90s trend for another day keeping Memorial Day a tad warm, but breezy winds have helped. Hopefully you were able to get out and enjoy outdoor festivities on this rather nice holiday weekend. && .SHORT TERM...(This evening through Thursday night) Issued at 335 PM CDT Mon May 28 2018 1) Thunderstorm chances and timing for tonight, Tuesday and Wednesday 2) High temperatures in central Kansas on Tuesday There is the lower over the Gulf of Mexico states thanks to Subtropical Storm Alberto and a trough over the Rockies. The first system will push north while the latter is going to shift northeast. It is obviously the latter which is of concern for the upcoming days. An enhanced risk remains off to the west this afternoon and evening. In the synopsis section, the ongoing convection was mentioned. This activity and its respective outflow are expected to persist as the wave pushes its way east. Severe storms are occurring and will remain through this evening. This activity is staying just northwest of the county warning area at this time. Any movement into Russell and Barton counties does not appear to be until after 7PM if not closer to 10PM; however, there is the potential that the storms could move east from their current positions sooner. A Tornado Watch is in effect across the northwest corner of the Sunflower State and does include Russell County. These storms have produced and will be capable of producing hail up to the size of baseballs, 70 mph winds and obviously tornadoes. The storms have maintained over the same area and caused flash flooding as well. If you receive a warning or are traveling back from your Memorial Day festivities through this area, make sure to take precautions and seek shelter. Tuesday still has the potential to be a decent severe weather day especially in the central portion of Kansas. In fact, the Storm Prediction Center has updated their Day 2 Convective Outlook to include an enhanced risk across south central and just into the southern portions of central Kansas. Initially the activity looks like it will start out as discrete supercells but then quickly become linear at least depending on which is your choice of model. Timing could be earlier than previously anticipated with activity developing in the afternoon and spreading east in the evening. Models definitely coincide with the new outlook as the highlighted enhanced shows 0-6km bulk shear around 40 kts and over 3000 J/kg of 0-3 km MU CAPE. All severe parameters remain possible with winds up to 70 mph, hail up to golf ball sized and even a few tornadoes. Localized flooding could be another concern with these storms. Uncertainty still remains in some of the elements including the exact timing. Thus please stay tuned for updates. Make sure heed any warnings and have multiple methods to receive them. When thunder roars, go indoors. Temperatures in central Kansas on Tuesday may be lower than currently forecast. The previous forecast was adjusted downward slightly as models are hinting at a lower trend which could be from lingering convective activity and cloud cover. This may be adjusted up or down with the next issuance. On Wednesday, the system will stay over the Northern Plains. It is possible that there could be showers and thunderstorms on Wednesday evening and night particularly in southeast Kansas. There could be a couple of strong to marginally severe storms with this activity, but is anticipated that the severe activity will stay east into Missouri. .LONG TERM...(Friday through Monday) Issued at 335 PM CDT Mon May 28 2018 The low pressure system over the Northern Plains will keep tracking east, and the other low near the Gulf will push northwards. These systems will eventually join forces Wednesday night into Thursday. As this occurs and the system moves east, there will be a chance of thunderstorms for areas east of the Flint Hills on Thursday afternoon and evening. A ridge is anticipated to move in for the end of the week with another trough coming off of the Front Range on Friday night into Saturday. There are model differences which vary in the timing of this system moving through the area; however, moisture is void. Chances for precipitation have been removed from Friday night and for the weekend. This could change with the next forecast issuance as it has with the past couple. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 638 PM CDT Mon May 28 2018 Isolated thunderstorms are possible in the vicinity of KCNU until about sunset. Main focus however is slow moving area of storms from central-southwest KS. High resolution models suggest outflow from these storms will traverse most sites tonight. Convection should spill into KRSL/KGBD this evening. Of note, most of the high resolution models generate scattered elevated storms across the Flint Hills after midnight, which are not directly tied to the ongoing thunderstorm complex. While storms are likely at most sites tomorrow evening, uncertainty is high whether KRSL or KGBD would be affected prior to 0000 UTC. -Howerton && .CLIMATE... Issued at 335 PM CDT Mon May 28 2018 While the current forecast does not have record highs within it, the values differ only by a couple of degrees. Thus it is not out the question for the end of the week. Below is a summary of the records and current forecast. Record highs Thursday Salina Record: 96 in 2002 Forecast: 94 Friday Russell Record: 98 in 2002 Forecast: 96 Salina Record: 99 in 1934 Forecast: 97 Wichita Record: 99 in 1985 Forecast: 97 && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 91 66 91 / 10 10 60 10 Hutchinson 67 91 64 90 / 20 20 70 10 Newton 66 90 65 90 / 10 10 60 10 ElDorado 67 90 66 89 / 20 10 60 20 Winfield-KWLD 69 91 66 91 / 0 10 50 10 Russell 64 85 61 89 / 50 50 70 10 Great Bend 64 87 62 88 / 50 40 70 0 Salina 66 92 65 91 / 20 40 70 10 McPherson 66 91 64 90 / 20 30 70 10 Coffeyville 71 91 67 90 / 10 0 60 30 Chanute 70 90 66 89 / 20 0 50 30 Iola 70 90 66 88 / 20 0 50 40 Parsons-KPPF 71 91 67 89 / 20 0 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...PJH CLIMATE...VJP
Hazardous weather outlook, May 28, 4:24 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 424 PM CDT Mon May 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 PM CDT Mon May 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for thunderstorms this evening and tonight across central Kansas, generally along and west of Salina to Hutchinson to Anthony line. A severe storm could move in to Russell or Barton counties this evening with hail up to golf ball size, 70 mph winds and even a tornado. Otherwise a couple of strong storms with gusty winds and small hail will be possible elsewhere in that area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will increase Tuesday across the center portion of Kansas. Severe storms including supercells capable of damaging winds to 70 mph, large hail to golf ball size and a few tornadoes are possible Tuesday afternoon and evening for locations generally west of I-135. A larger complex of storms is expected to move east across south central and southeast Kansas Tuesday night. A few strong storms will be possible into the Flint Hills and southeast in the late evening and night. Locally heavy rainfall with minor lowland flooding will also be possible Tuesday night across much of the area. Chances for storms will diminish or end Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across southeast Kansas. Heat and humidity will increase across the region later in the week, with heat index values at or above 100 degrees possible during the afternoon hours Friday mainly across most of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Rice, Russell | 29 min |
| May 29, 2:51 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 29, 3:27 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| May 29, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| May 29, 3:54 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 29, 4:28 PM CDT | Special Weather Statement | ICT | McPherson | 32 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 61 min |
| May 29, 5:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:53 PM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| May 29, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 28 min |
| May 29, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 60 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 28 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.